Tampere University of Technology

TUTCRIS Research Portal

An algebraic approach to reducing the number of variables of incompletely defined discrete functions

Research output: Contribution to journalArticleScientificpeer-review

Details

Original languageEnglish
Pages (from-to)239-253
Number of pages15
JournalJournal of Multiple-Valued Logic and Soft Computing
Volume31
Issue number3
Publication statusPublished - 2018
Publication typeA1 Journal article-refereed

Abstract

In this paper, we consider incompletely defined discrete functions, i.e., Boolean and multiple-valued functions, f : S → {0, 1, . . . , q - 1} where S ⊆ {0, 1, . . . , q - 1}n i.e., the function value is specified only on a certain subset S of the domain of the corresponding completely defined function. We assume the function to be sparse i.e. |S| is 'small' relative to the cardinality of the domain. We show that by embedding the domain {0, 1, . . . , q - 1}n , where n is the number of variables and q is a prime power, in a suitable ring structure, the multiplicative structure of the ring can be used to construct a linear function {0, 1, . . . , q - 1}n → {0, 1, . . . , q - 1}m that is injective on S provided that m > 2 logq |S| + logq (n - 1). In this way we find a linear transform that reduces the number of variables from n to m, and can be used e.g. in implementation of an incompletely defined discrete function by using linear decomposition.

Publication forum classification

Field of science, Statistics Finland